Do you feel stomach discomfort or bloated? Do you have difficulty passing stool, or is there reduced bowel movement? This condition is none other than stated as constipation. It is a common gastrointestinal condition that affects people of all ages. People usually find difficulty in completely emptying their bowels. Around 4 million people in the US suffer from frequent constipation, resulting in 2.5 million annual doctor visits.
Studies have reported that the prevalence of constipation in the elderly ranges from 24% to 50%. Various things can contribute to constipation, including medications or supplements you might be taking. Iron supplements, opioid medications, and tricyclic antidepressants are common offenders, but many more have the potential to cause constipation as well.
Let us study more to know whether or not one of the opioid analgesics, Tapentadol, leads to constipation.
Tapentadol is a centrally-acting opioid analgesic that helps to relieve moderate to severe acute pain in patients 18 years and older. It works by activating mu-opioid receptors and inhibiting noradrenaline reuptake. It treats moderate to severe pain and musculoskeletal pain, including neuropathic pain associated with diabetic peripheral neuropathy.
Tapentadol is a benzenoid-class opioid prescribed to treat moderate to severe short-term pain. It combines two mechanisms, namely mu receptor agonism and noradrenaline reuptake inhibition. Tapentadol binds to specific opioid receptors, blocking pain signals from reaching the brain.
Tapentadol also increases levels of norepinephrine in the brain. This property is similar to that of some antidepressants used to treat pain. Norepinephrine is one of the chemical messengers involved in pain signaling. Tapentadol exhibits analgesia within 32 minutes of oral administration, and the action lasts for 4-6 hours.
Constipation can refer to either slow movement of food residues through the colon or difficulty passing bowel movements after they reach the rectum. One of the common adverse effects of Tapentadol is constipation.
Tapentadol may cause constipation in up to 1 in 10 people. Opioids bind to specific receptors in the brain, spinal cord, and gastrointestinal tract. After tying, opioids block the brain's ability to perceive pain.
However, opioids also depress or slow down the central nervous system. The central nervous system controls how the body responds to pain along with the involuntary movements of the digestive tract. There is an increase in non-propulsive contractions as well as enhanced fluid absorption. For this reason, taking opioids can cause constipation.
Drinking more water, eating more fiber, and getting exercise where possible may help relieve constipation induced by Tapentadol. Herbal or natural remedies include fiber supplements, senna, and aloe vera. Other medications used include laxatives, stool softeners, enemas, and suppositories.
Start taking Tapentadol only under the direct supervision of your doctor. Tapentadol should not be taken excessively as it can cause serious side effects, such as seizures or respiratory depression. In general, start with the lowest pain-relieving dose.
This product is available in the following dosage forms: immediate-release (IR) and extended-release (ER) tablets.
It is available in 50 mg, 75 mg, and 100 mg.
It is unsuitable for children and adolescents below the age of 18 years.
Note: The maximum daily dose of Tapentadol should not exceed 500 mg.
Note: Do not take OTC laxatives for a week without consulting your healthcare provider.
Constipation is one of the most typical side effects of opiate medication. Most patients develop some degree of constipation after starting opioid use.
Although tolerance to some adverse effects of opioids develops, constipation often persists unless you take corrective measures. Some opioids that cause constipation include substances such as morphine, codeine, fentanyl, oxycodone, tramadol, and methadone. When examining patients taking opioids, ask about their bowel function.
While opioids can effectively relieve pain, they may have an undesired effect on the gut, causing constipation. The increased use of opioids has led to a relatively sharp increase in patients affected with opioid-induced constipation (OIC).
Drinking plenty of water, eating high-fiber foods, and exercising when possible may help reduce the effects. Before starting opioid therapy, discuss with the patient the risk of constipation and the need for laxatives.
Is Ambien A Controlled Substance? Or Is Ambien A Narcotic?
Irfana Parveen 14 July 2022
Taking Ambien For 10 Years: Long Term Uses Side Effect
Freny Menezes 05 September 2022